T.F. HOGAN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Gastrograffin® is a commonly used, hypertonic radiologic agent (1900 mOsm/litre) that can induce hypotension via fluid shift into the intestine (1). Bowel ischemia and necrosis have been reported in children, but no well-documented cases have been reported in adults (2). The following case was reviewed at a local hospital.
A 41-year-old woman with breast cancer and abdominal metastases was admitted for treatment of progressive ascites. Physical examination showed tachycardia, lethargy, dehydration, abdominal distension without peritonitis, and normal bowel sounds. Laboratory studies were normal except for a mildly elevated serum glutamic oxalacetic transaminase, chest roentgenogram showing air under
HOGAN T. Gastrograffin® and Bowel Necrosis. Ann Intern Med. 1977;87:382–383. doi: https://doi.org/10.7326/0003-4819-87-3-382_3
Download citation file:
Published: Ann Intern Med. 1977;87(3):382-383.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use